Alert archive / Kansas / River Flood Warnings in 2015

River Flood Warning 26, NWS Topeka, KS

May 23, 2015Lyon County, Kansas

NWS Topeka, KS issued this river flood warning at May 23, 2015, 11:25 PM CDT for Lyon County, Kansas. It took effect at May 24, 2015, 9:22 AM CDT. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
May 23, 2015, 11:25 PM CDT (04:25 UTC)
In effect from
May 24, 2015, 9:22 AM CDT
Expired
May 25, 2015, 8:03 PM CDT
In force
35 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Moderate

County Lyon County, KS

The radar

The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neosho River at Emporia (EPRK1).

Action stage
14 ft
Minor stage
19 ft
Moderate stage
19.5 ft
Major stage
30.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 23, 7:59 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 23, 7:59 PM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT Sat May 23 2015

...Update to aviation forecast discussion...

.UPDATE...
Issued at 713 PM CDT SAT MAY 23 2015

Short term trends and some of the latest model runs show back edge
of precipitation likely staying out of north central KS for
awhile, so have decreased POPs in that area. Thunder will also be
most likely isolated, and mostly concentrated in the far east.
There will be a sustained period of at least moderate rain in the
east, mainly east of a line from Herington to Manhattan to
Marysville. Precipitation efficiency is high, and rainfall rates
up to an inch an hour have been observed from some of the heavier
cores. Another shortwave appears to be enhancing convection in
west TX and that could come up later tonight with another bout of
moderate to heavy rain.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 357 PM CDT SAT MAY 23 2015

Flooding concerns remain front and center for the next 36 hours.
Although mesoscale influences will dictate who receives the
greatest amounts of rainfall it still appears that areas roughly
along and southeast of a Emporia to Topeka line will see
widespread 2 to 4 inches with locally higher amounts possible
tonight through Sunday as moisture transport is maximized tonight
throughout the area within a environment characterized by PWATs of
1.5 to 1.75". 850mb winds of 40-50kts will be rather uniform
across the region with no obvious signs of a boundary at this time
however there are signals that a weak wave/meso element across OK
could enhance convection and rainfall rates along/east of the
turnpike tonight. The more obvious waves will arrive Sunday which
should act to back winds and support another round of heavy rains
across the eastern third of the area or roughly along and east of
highway 75. MUCAPE is fcst to remain modest AOB 500j/kg tonight however
given warm rain process and moisture transport rain will still be
locally heavy with training expected.

Have expanded the flood watch area to include Geary, Riley,
Pottawatomie and Nemaha counties given ongoing convection and
continued trend of short range models to shift axis of heavy rains
a bit further NW.

.LONG TERM...(Sunday Night through Saturday)
Issued at 357 PM CDT SAT MAY 23 2015

Have increased precip chances/amounts somewhat Sunday evening with
somewhat slower trend of ECMWF and GFS Ensembles, though at this
point amounts look low, but by this time small amounts could keep
flooding going and keeping the Watch through Sunday night. Differences in
the handling of the stronger/larger scale upper waves continue in
the latest models. The strongest feature still remains well south of
the area as it rotates northeast, with more spread in the weaker
wave passing through Nebraska Memorial Day and Monday night. Better
both lower and upper level forcing appears to stay to the northwest,
but in the weak overall flow and mean trough axis in place, will
keep chance PoPs going. Instability continues to look rather
impressive by mid afternoon with modest shear, giving rise to at
least some severe weather potential if storms can form.

Precip chances continue for much of the remainder of the week
continues. A weak surface trough sags in from the northwest for at
least small thunder chances again Tuesday afternoon and evening.
Though likely weak, isentropic upglide develops behind the
boundary  Wednesday into Wednesday night before the next slow moving
longwave trough approaches from the west. Moisture turn to the west
keeps chances going Thursday night with trough nearing and some
potential for a front to sag in around Friday night. Have the
highest chances in the latter periods with better overall forcing.
Overall weak flow should keep severe weather potential
climatologically low, and if repeated convection does occur the main
focus could again be flooding.

&&

.AVIATION...(For the 00Z TAFs through 00Z Sunday Evening)
Issued at 713 PM CDT SAT MAY 23 2015

Periods of rain, occasionally moderate to heavy will continue at
TOP and FOE throughout the night. This should keep things in the
MVFR range with IFR visibilities in heavier rain. At MHK, precip
should be lighter for the most part and it will likely be VFR
until low-level stratus comes in later tonight. MHK could also
have gusty east winds on the west side of precip area. On Sunday,
there may be a break late morning to mid afternoon before another
chance of rain and thunderstorms come in later in the day.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through Monday morning FOR KSZ011-012-022>024-
026-036>040-054>056-058-059.

&&

UPDATE...GDP
SHORT TERM...Omitt
LONG TERM...65
AVIATION...GDP
Hazardous weather outlook, May 23, 4:15 PM CDT, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
415 PM CDT SAT MAY 23 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-242115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
415 PM CDT SAT MAY 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL BE RATHER PERSISTENT AND PRODUCE
PERIODS OF MODERATE TO HEAVY RAINFALL. THE HEAVIEST RAIN IS
EXPECTED TO BE ALONG AND EAST OF A LINE FROM HERINGTON TO
MANHATTAN TO SENECA...AND A FLASH FLOOD WATCH IS IN EFFECT FOR
THIS AREA THROUGH MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE THREAT FOR HEAVY RAINFALL AND POSSIBLE FLOODING CONTINUES
THROUGH SUNDAY NIGHT. TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE
FORECAST TO BE COMMON...WITH LOCALLY HIGHER AMOUNTS OVER 5 INCHES
POSSIBLE.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS IN THE AFTERNOON AND
EVENING OF MEMORIAL DAY. SOME OF THESE STORMS COULD BE STRONG TO
SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH TO THE
NATIONAL WEATHER SERVICE IN TOPEKA.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, May 23, 9:46 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
946 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     FLASH FLOOD      1 S OSAGE CITY          38.62N 95.83W
05/23/2015                   OSAGE              KS   PUBLIC

            WATER RUNNING OVER THE SPILLWAY OF THE OSAGE CITY
            RESERVOIR IS RUNNING ACROSS SOUTH 4TH STREET. VERIFIED
            VIA SOCIAL MEDIA PHOTO.

&&

BARJENBRUCH
Local storm report, May 23, 10:49 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1049 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      AMERICUS                38.51N 96.26W
05/23/2015                   LYON               KS   LAW ENFORCEMENT

            FLASH FLOODING ONGOING ACROSS ALL OF LYON COUNTY. 15
            ROADS CURRENTLY IMPASSIBLE. A CREEK IN AMERICUS FLOODED
            SEVERAL STREETS IN TOWN.

&&

BARJENBRUCH
Local storm report, May 23, 10:50 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1050 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     FLASH FLOOD      OSAGE CITY              38.63N 95.83W
05/23/2015                   OSAGE              KS   LAW ENFORCEMENT

            SEVERAL COUNTY ROADS FLOODED THROUGHOUT OSAGE COUNTY.

&&

BARJENBRUCH
Local storm report, May 23, 10:51 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1051 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     FLASH FLOOD      BURLINGTON              38.19N 95.74W
05/23/2015                   COFFEY             KS   LAW ENFORCEMENT

            FLOODING ONGOING IN COFFEY COUNTY WITH ROADS CLOSED IN
            BURLINGTON...INCLUDING 16TH AND ANGUS WHERE WATER WAS
            RUNNING OVER THE ROAD.

&&

BARJENBRUCH
Local storm report, May 23, 10:59 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1059 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     FLASH FLOOD      KINCAID                 38.08N 95.15W
05/23/2015                   ANDERSON           KS   LAW ENFORCEMENT

            HIGHWAY 59 CLOSED AT THE RAILROAD TRACKS IN KINCAID.

&&

BARJENBRUCH
Local storm report, May 23, 11:03 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1103 PM CDT SAT MAY 23 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       BURDICK                 38.56N 96.85W
05/23/2015  M3.50 INCH       MORRIS             KS   TRAINED SPOTTER

            RAINFALL TOTAL AS OF 11PM. DONE RAINING FOR NOW.

1100 PM     HEAVY RAIN       5 SE OVERBROOK          38.73N 95.49W
05/23/2015  M2.98 INCH       FRANKLIN           KS   CO-OP OBSERVER

            RAINFALL TOTAL AS OF 11 PM. STILL RAINING.

&&

KSANDERS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:05 PM CDTSpecial Weather StatementTOPClay, Geary, Riley55 min
May 23, 7:22 PM CDTAreal Flood AdvisoryTOPCoffey, Lyon, Osage83 min
May 23, 8:17 PM CDTSpecial Weather StatementTOPMarshall, Nemaha, Pottawatomie43 min
May 23, 8:30 PM CDTFlash Flood WarningTOPCoffey, Lyon, Morris, Osage, Wabaunsee6 hr
May 23, 8:56 PM CDTRiver Flood WarningTOPCoffey, Lyon10 days
May 23, 8:56 PM CDTRiver Flood WarningTOPFranklin3 days
May 23, 8:56 PM CDTRiver Flood WarningTOPAnderson, Franklin56 hr
May 23, 8:56 PM CDTRiver Flood WarningTOPLyon8 days
May 23, 8:56 PM CDTRiver Flood WarningTOPFranklin4 days
May 23, 8:56 PM CDTRiver Flood WarningTOPLyon, Osage41 hr
May 23, 8:56 PM CDTRiver Flood WarningTOPOsage28 hr
May 23, 9:14 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson, Shawnee, Wabaunsee4 hr
May 23, 9:16 PM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin119 min
May 23, 10:29 PM CDTFlash Flood WarningTOPAnderson, Coffey, Franklin4 hr
May 23, 10:57 PM CDTRiver Flood WarningTOPFranklin, Osage64 hr
May 24, 12:45 AM CDTRiver Flood WarningTOPShawnee22 hr
May 24, 2:06 AM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin, Lyon, Osage6 hr
May 24, 4:01 AM CDTRiver Flood WarningTOPWabaunsee15 hr
May 24, 9:29 AM CDTRiver Flood WarningTOPCoffey25 hr
May 24, 10:44 AM CDTAreal Flood WarningTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage6 hr
May 24, 4:45 PM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin, Lyon, Osage6 hr

Nearby

River Flood Warnings in Kansas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.